Occupational Safety & Health Expert Forum
Flu shot injury
About This Forum:

This forum is for questions and support regarding Occupational Safety & Health questions pertaining to: Blood Borne Exposures (Needle sticks), Chemical Safety-Spills-Exposure, Confined Spaces, Corporate Planning, Ergonomics, Fire Safety-Exposure, Industrial Hygiene, Hazard Communication, Hazardous Material Handling and Shipping, Health and Productivity Management, Indoor Air Quality, Injuries in the workplace, Noise-induced hearing loss, Nanotechnology and your health, Occupational Asthma , Pandemic Influenza (“FLU”), Personal Protective Equipment, Risk Communication, Safe Lifting Techniques, Workers compensation

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Flu shot injury

My arm became limp after receiving a flu vaccination in Oct. '08.  It was given higher on my arm than what I usually get. I could not raise my arm at all for 3 days.  By the third day I could only raise it chest high. It became very painful to use, and I could not sleep. I have never had trouble with my shoulders before.  The doctor said the injection could have hit the axillary nerve which caused the palsy.  An MRI showed inflammation and a small tear in the rotator cuff. He was surprised about the tear and asked me what I had done.  I don't play sports or have a job that requires lifting or moving heavy objects.   Is it possible that not only the axillary nerve was affected but also the muscle and in trying to use my arm to dress, etc. it caused the tear in the cuff?  Also if the vaccine went into the nerve, is it still in that nerve?  Even though my arm has improved some,  I am still having trouble with pain and burning sensation in my shoulder and near my arm pit?  Would a neurologist be able to help me?  Is there any kind of physical therapy that would help.   I'm getting very discouraged.
Related Discussions
Avatar_dr_m_tn
In your posting you asked the following questions:

1. "Is it possible that not only the axillary nerve was affected but also the muscle and in trying to use my arm to dress, etc. it caused the tear in the cuff?  Also if the vaccine went into the nerve, is it still in that nerve?" IT IS POSSIBLE THAT THE SUBDELTOID BURSAE WAS AFFECTED. THE BURSAE IS A SACK OF FLUID THAT MAY HAVE BECOME INFLAMMED-->BURSITIS. IT IS UNLIKELY THAT THE INFLUENZA VACCINATION 'CAUSED' A TEAR. HOWEVER, IF YOU DID NOT USE YOUR SHOULDER VERY MUCH FOR WEEKS OR MONTHS THE ROTATOR CUFF TENDONS COULD HAVE WEAKENED OVER TIME. IT IS ALSO UNLIKELY THAT THE INJECTION WAS GIVEN INTO THE AXILLARY NERVE.
2. YES, PHYSICAL THERAPY MIGHT BE HELPFUL TO STRENGTHEN THE MUSCLES OF THE SHOULDER AND THE ROTATOR CUFF TENDONS.

A couple more questions:
- How old (young) are you?
- Are you male or female?
- When you mention "palsy", what to you mean? Do you have weakness or are there muscles that will not contract?


~•~ Dr. Parks

This answer is not intended as and does not substitute for medical advice. The information presented in this posting is for patients’ education only. As always, I encourage you to see your personal physician for further evaluation of your individual case.
3 Comments
Blank
Avatar_f_tn

I am a 56 year old female.  I had no problems with my arm until I had the flu vaccination.  About three hours after the vaccination, I could not raise my arm at all unless I used my right hand to try to lift it  or move it in any direction.   It was like dead weight.  I realize that the vaccine itself did not cause the tear, but the injection must have hit a nerve or something else in my arm for me not to be able to lift it at all.  What other nerve or muscle could have caused such a reaction if not the axillary?  I could not use my arm for several days without using my other hand.  It became very painful when I did regain partial use of it.  I was given a cortisone shot in the hip and tried different pain medications.  The shot relieved the symptoms for about 2 weeks.  I later received a shot in the arm which relieved the symptoms for about 3 months.   It feels like my muscles aren't contracting because they feel tight, and I don't have the pain-free range of motion I once had.  I have pain in different areas of the shoulder depending on my movement and sometimes when my arm is not moving.  I'm very grateful for any other advice you can give me.  Thank you
Blank
Avatar_dr_m_tn
There are case reports in the medical literature of nerve inflammation following vaccinations. However, in these case reports, the patients experience symptoms related to the nerves days to weeks after the vaccinations are administered.

I would encourage you to pursue physical therapy to increase strength, range of motion and to decrease discomfort.

And, you might consider asking your provider about the possibility of a 3rd cortisone injection.


~•~ Dr. Parks

This answer is not intended as and does not substitute for medical advice. The information presented in this posting is for patients’ education only. As always, I encourage you to see your personal physician for further evaluation of your individual case.
Blank
This Forum's Experts
Avatar_dr_m_tn
Philip D Parks, MD, MPH, MOccH, F...Blank
Cambridge Health Alliance, Harvard Medical School
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
12 hrs ago by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank